Treatment with abacavir (Ziagen) does not have a significant effect on biomarkers that can indicate an increased risk of heart attack, Australian researchers report in a small study published in the November 30th edition of AIDS. An alternative explanation for the increased risk of heart disease seen with abacavir treatment - lymphocyte hyperactivation - is advanced in the December 1st edition of Clinical Infectious Diseases.
Both the D:A:D and SMART studies found that treatment with the NRTI abacavir (also in the combination pills Kivexa and Trizivir) was associated with an increased risk of heart attack. A possible reason for this was suggested by the SMART study that found that levels of C-reactive protein and interleukin-6, makers of inflammation, were increased in patients receiving abacavir.
As both these studies had a cross-sectional (or 'snap-shot') design, they were unable to say if abacavir was directly responsible for the increased risk of heart attack or increases in levels of inflammatory markers. An alternative explanation could be that patients with pre-existing risk of heart disease were more likely to be treated with abacavir as it is thought to have little effect on the metabolism.
Australian researchers therefore designed a study that allowed them to monitor over time changes in important metabolic and inflammatory markers that have been associated with an increased risk of heart attack, using stored blood samples from a longitudinal study of the effects of abacavir treatment on fat loss.
The study involved 15 patients who had never taken HIV treatment before and who were starting therapy with abacavir; 13 individuals switching from AZT or d4T to abacavir; and 13 patients with experience of abacavir treatment who switched from AZT or d4T whilst continuing treatment therapy with abacavir.
Follow-up was for a median of 25 months (range, three to 67) after starting or switching treatment. The inflammatory and metabolic markers assessed were:
- highly sensitive C-reactive protein
- tumour necrosis factor alpha
- monocyte chemoattractant protein
- hepatocyte growth factor
Levels of some of these markers fell significantly in the previously treatment-naive patients who started antiretroviral therapy with a regimen that contained abacavir. After one year of treatment, levels of D-dimer were significantly lower amongst three patients (p = 0.03), and there were significant falls in interleukin-8 (p = 0.03), tumour necrosis factor alpha (p = 0.009), and monocyte chemoattractant protein (p = 0.006). However, as with the SMART study, an increase in interleukin-6 was observed, but this was modest and not statistically significant.
The results for patients switching from AZT to d4T were similarly encouraging. Levels of nearly all the markers either fell slightly or remained stable, although tumour necrosis factor alpha did increase significantly (p = 0.04) in patients replacing either of these drugs for abacavir. However, levels of hepatocyte growth factor fell significantly (p = 0.05) in patients already taking abacavir who stopped taking AZT or d4T.
Finally, the investigators looked at levels of adiponectin and leptin. Levels of adiponectin fell significantly (p = 0.03) following the initiation of therapy with either AZT or d4T, and the extent of this fall was linked to the severity of fat loss a patient experienced (p = 0.03). Switching to abacavir did not affect adiponectin levels. Levels of leptin increased after switching from AZT or d4T to abacavir (p = 0.006).
None of these results was affected by the use of either protease inhibitors or NNRTIs.
“In general, inflammatory and metabolic indicators were not significantly worse on abacavir-based therapy, and we were unable to detect an effect of abacavir treatment that was consistently evident in both antiretroviral therapy-naïve and antiretroviral therapy-experienced patients”, comment the investigators.
They conclude, “these results suggest that relationships between HIV infection, choice of NRTI therapy, and cardiovascular disease outcomes are likely to be complex, and that longitudinal study design will be an important element in unravelling the clinically important observations that have been revealed by the D:A:D and SMART studies.”
However, investigators in the December 1st edition of Clinical Infectious Diseases suggest that lymphocyte hyperactivation could be the reason for the seeming increase in heart attack risk of patients taking abacavir. They followed twelve patients taking abacavir-containing regimens and monitored lymphocyte counts at baseline and then again after three and six months of treatment. They found significant changes in activated CD38+CD8+ lymphocyte counts, previously associated with vascular damage. Furthermore, all twelve patients had a thickening of their carotid and/or femoral arteries. The investigators, from the University of Milan in Italy, urge further study of immunological biomarkers of abacavir-related cardiovascular damage.